Use of corticosteroids and bone-active medications in clinical practice
Zochling, JM and Nash, P and Riordan, J and Sambrook, P, Use of corticosteroids and bone-active medications in clinical practice, APLAR Journal of Rheumatology , 9, (1) pp. 37-42. ISSN 0219-0494 (2006) [Refereed Article]
Aim: To assess the quality of care of patients beginning corticosteroid therapy with respect to bone protection. Methods: Practicing rheumatologists in Australia were approached countrywide to recruit patients beginning corticosteroid therapy under their care. Use of bone-active medications in the ensuing year was recorded prospectively. Baseline and follow-up bone mineral density and fracture data were collected. Results: Ninety-two patients (64% female) were enrolled by 18 rheumatologists. Seven patients reported a medical history of osteoporosis and 14 had already sustained a low-trauma fracture. The median corticosteroid dose at commencement of therapy was 20.mg of prednisone. Bone-active medications were commenced in 47%; of patients within 3 months of commencing steroid therapy. These included calcium supplements (33%), vitamin.D supplements (21%), hormone replacement therapy (11%), selective estrogen receptor antagonists (5%) and bisphosphonates (15%). Calcium and vitamin.D supplementation usually accompanied bisphosphonate therapy. Median change in bone mineral density at the lumbar spine was -0.20.SD units over 12.months (range: -1.16-0.70, P = 0.007), and at the hip -0.10.SD units over 12.months (range -1.66-0.93, P = 0.24). There were 21 new fractures in 13 patients over the study period, with a vertebral fracture incidence of 0.16 per patient year. Of those patients taking bisphosphonate therapy, two had incident low-trauma fractures but there was no significant change in bone mineral density at the hip or spine. Conclusions: Rheumatologists in Australia appear informed about the need for bone-active medications in patients who are commencing steroid therapy. However there remains room for improved awareness, as is seen by the low use of bisphosphonates.